South Dakota, 2013

Damaging Wind in South Dakota, May 27, 2013

May 27, 2013 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a 70 mph wind gust at Chamberlain on the late evening of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a 70 mph wind gust at Chamberlain on the late evening of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 5:22 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, May 27, 5:22 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT MON MAY 27 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON MAY 27 2013

SOUPY AIRMASS REMAINS ACROSS THE FORECAST AREA CREATING THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL TONIGHT. AS OF 20Z...STORMS
BEGINNING TO DEVELOP IN WESTERN NEBRASKA INTO WESTERN SOUTH DAKOTA
AS SHORT WAVE MOVES INTO THE WESTERN HIGH PLAINS.  IN GENERAL...WAVE
IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS SOUTH DAKOTA.  AT THE
SURFACE...WARM FRONT EXTENDING FROM NEAR VALENTINE NE DOWN TO NEAR
OMAHA.  AS WAVE WORKS EAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
IN THE VICINITY OF THE FRONT. TOUGH CALL ON CONVECTION TONIGHT WITH
CORFIDI VECTORS SUGGESTING A WEST TO EAST ORIENTATION....KEEPING THE
FOCUS OF THUNDERSTORMS MAINLY SOUTH OF THE FORECAST AREA.  MODELS
SUGGEST THAT A FAIRLY STRONG LOW LEVEL JET IS EXPECTED TO FEED INTO
THE BOUNDARY TONIGHT CREATING A GOOD OVER-RUNNING EVENT.  IF THE
STORMS BEGIN TO TURN MORE NORTHEAST TONIGHT...ATMOSPHERE IS PRIMED
FOR HEAVY RAIN.  PW VALUES RANGE FROM 1.3 TO 1.5 INCHES...WHICH IS
NEAR TWO STANDARD DEVIATIONS ABOVE NORMAL.  FORECAST SOUNDINGS
INDICATE TALL THIN CAPE WITH NEARLY SATURATED SOUNDING THROUGH THE
TROPOSPHERE.  SHEAR PROFILES ARE FAIRLY UNIDIRECTIONAL...SO OUTSIDE
OF SPEED SHEAR LEADING TO A VERY MARGINAL HAIL THREAT...AM MOST
CONCERNED ABOUT HEAVY RAIN AND FLOODING POTENTIAL FOR THE
OVERNIGHT.  HAVE BEEFED UP QPF ESPECIALLY ACROSS NORTHWEST
IOWA...AND MAINTAINED FLASH FLOOD WATCH THROUGH THE OVERNIGHT.

COMPLEX WILL MOVE OUT OF THE FORECAST AREA LEADING TO MAINLY DRY DAY
ACROSS THE AREA ON TUESDAY.  APPEARS TO BE LESS CLOUDS ACROSS THE
AREA ON TUESDAY...AND WITH WARM FRONT SLOWLY INCHING NORTH...AM
EXPECTING WARMER DAY ACROSS THE AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON MAY 27 2013

MAIN UPPER LEVEL TROUGHING LIFTS INTO THE CENTRAL AND EASTERN HIGH
PLAINS ON WEDNESDAY...WITH A SURFACE LOW EXPECTED TO DEEPEN OVER
EASTERN COLORADO. PRECIPITATION REMAINS LIKELY FOR WEDNESDAY AND
WEDNESDAY NIGHT WITH INSTABILITY. SEVERE WEATHER STILL LOOKS LIKE A
POSSIBILITY THROUGHOUT THE FORECAST AREA...HOWEVER THE BIG QUESTION
WILL BE WHETHER THERE WILL BE ENOUGH SUNSHINE TO DESTABILIZE THINGS
AND BREAK THE EXPECTED CAPPING LAYER. COULD POTENTIALLY SEE CAPES OF
2000+ J/KG WITH MODEST SHEAR AND SOLID DYNAMIC SUPPORT. AS HAS BEEN
THE CASE OF LATE...HEAVY RAINFALL AND FLOODING WILL LIKELY CONTINUE
TO BE A LARGE CONCERN.

BY THURSDAY...THE TROUGH SWINGS NORTHWARD INTO THE NORTHERN PLAINS.
SHOWERS AND THUNDERSTORMS POTENTIAL WILL PERSIST THROUGH THE
DAY...HOWEVER WITH LOW AND MID LEVEL FLOW TURNING MORE
SOUTHWESTERLY...MOISTURE BECOMES A BIT MORE LIMITED AND THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL FINALLY BEGINS TO DIMINISH.
WITH THE UPPER LEVEL FEATURE EXPECTED TO WOBBLE OVER THE NORTHERN
PLAINS INTO THE UPPER MISSISSIPPI VALLEY INTO FRIDAY
NIGHT...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE PICTURE
BEFORE FINALLY DIMINISHING ON SATURDAY. MODELS CONTINUE TO SHOW
UNCERTAINTY LATE WEEK BUT IT DOES LOOK LIKE RIDGING IS EXPECTED TO
RETURN TO THE HIGH PLAINS BY SUNDAY WITH DRY CONDITIONS LIKELY
SATURDAY NIGHT THROUGH AT LEAST MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 622 PM CDT MON MAY 27 2013
TAF SITES HON/FSD/SUX ON THE EDGE OF MVFR/IFR STRATUS THIS
EVENING. STRATUS SHOULD EXPAND AND ADVECT EAST ACROSS THE REGION
THIS MID TO LATE EVENING. THUNDERSTORM COMPLEXES ARE EXPECTED TO
PUSH THROUGH THE REGION AGAIN TONIGHT MAINLY AFTER 05Z AND ENDING
BEFORE 12Z. SOME STORMS MAY BE STRONG AND REDUCED CONDITIONS TO
IFR AT TIMES. AREAS OF LOW STRATUS AND SOME HAZE/LIGHT FOG WILL
PERSIST THROUGH EARLY MORNING TUESDAY. VFR CONDITIONS ARE THEN
EXPECTED TO PREVAIL BY MID MORNING TUESDAY AND THROUGH THE DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR SDZ067-070-071.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ001>003-012>014-
     020>022-031-032.

NE...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NEZ013-014.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 27, 5:33 AM CST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 AM CDT MON MAY 27 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
741 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH IN
FROM OUR SOUTHWEST THIS EVENING INTO THE OVERNIGHT. THE HEAVIEST OF
THE ACTIVITY IS EXPECTED TO BE ACROSS NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. HAIL UP TO DIME SIZE AND WINDS GUSTING TO 50
MPH WILL BE THE MAIN THREATS WITH ANY STORMS THAT MOVE THROUGH THAT
REGION TONIGHT. ELSEWHERE...THUNDERSTORMS ARE STILL POSSIBLE...BUT
CURRENT THOUGHTS ARE THAT THESE WILL BE OF A LOWER INTENSITY.

FLOODING...
SEVERAL SMALL CREEKS AND STREAMS ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA AND NORTHWEST IOWA LIKELY REMAIN IN FLOOD EARLY THIS
MORNING. ADDITIONAL HEAVY RAIN MAY OCCUR THIS EVENING INTO THE
OVERNIGHT AS THUNDERSTORMS MOVE BACK INTO THE AREA. THUS
ADDITIONAL FLASH FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
IVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
STRONGER STORM PRODUCING QUARTER SIZE HAIL IS POSSIBLE. FLASH
FLOODING WILL BE A THREAT AS WELL ACROSS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA WHERE HEAVY RAIN HAS RECENTLY FALLEN.

WIDESPREAD THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON INTO
THE OVERNIGHT. THIS ROUND OF STORMS HAS A BETTER CHANCE OF
PRODUCING SEVERE WEATHER AND FLOODING.

MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 27, 7:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      CHEROKEE                42.75N 95.55W
05/27/2013                   CHEROKEE           IA   LAW ENFORCEMENT

            BRIDGES WASHED OUT ALONG HIGHWAY 59 SOUTH OF CHEROKEE AND
            ALSO HIGHWAY 3 EAST OF TOWN.

&&

ADAMS
Local storm report, May 27, 8:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            1 E MERRILL             42.72N 96.23W
05/27/2013                   PLYMOUTH           IA   LAW ENFORCEMENT

            HIGHWAY 75 NEAR MERRILL HAS WATER FROM FLOYD RIVER OVER
            THE NORTHBOUND LANE.

&&

ADAMS
Local storm report, May 27, 9:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            IDA GROVE               42.34N 95.47W
05/27/2013                   IDA                IA   EMERGENCY MNGR

            WATER FROM MAPLE CREEK CAUSING FLOODING ALONG NORTHERN
            PART OF TOWN. LOCAL PIZZA HUT IS INUNDATED BY RISING
            WATER AND AREA HOMES ARE BEING SANDBAGGED.

&&

ADAMS
Local storm report, May 27, 9:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            1 S CORRECTIONVILLE     42.46N 95.78W
05/27/2013                   WOODBURY           IA   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER FROM THE LITTLE SIOUX RIVER OVER
            HIGHWAY 31 SOUTH OF CORRECTIONVILLE.

&&

ADAMS

The radar

The Aberdeen radar (KABR), 197 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
May 27, 11:00 PM CST
Where
Brule County, 0.69 mi N of Chamberlain Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
43.810, -99.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452835.